Exercise And Painkillers – A Dangerous Combination

0

Although exercising on certain medications might be acceptable, working out while taking painkillers to mask injuries is never a good idea. Even taking things like ibuprofen and other over-the-counter painkillers could, in fact, cause worrisome consequences for individuals who exercise on a daily basis.

Popular medicines known as nonsteroidal anti-inflammatory drugs (NSAIDs) work by interfering with pain messages sent to the brain or site of injury. The problem is that this process not only affects the brain, it also affects the kidney as well. It can also reduce the muscle’s ability to fully recover after an intense exercise.

So, why do people rely on this method in the first place?

Well, if you’ve ever trained for something like the Portland Marathon (or any other sporting event) for years on end and suddenly experienced pain that interferes with your training, the urge to numb the pain by taking painkillers is hard to ignore. Even though this may help you continue with your workout routine, it also disguises the fact that your body is experiencing pain. This pain could be minor or major depending on the injury and underlying issue caused by exercising.

Taking too many painkillers can also lead to overtraining, which carries its own set of health risks.

So, if you’ve ever considered a career in professional sports or as an athlete, pay attention to your body and be extra careful with over-the-counter pills. Continued use of particular painkillers can also lead to long-term health issues and painkiller addiction as well.

What Research Shows

In one study, researchers asked 89 participants in multiple marathons around the world to swallow either an ibuprofen pill or a placebo every four hours during their 50-mile marathon. After the race was over, blood was drawn from each of the participants, and the results were shocking. The research found that a large percent of the runners—about 44 percent—showed signs of high creatinine levels from taking painkillers like ibuprofen. Their creatinine levels were so high, in fact, that it indicates possible kidney injury after running the 50-mile marathon.

The research also found that runners who used painkillers had a 13 percent increased chance of experiencing adverse events. This might include muscle cramps and intestinal cramps as well. While this may not sound too concerning, it is, especially since painkillers can cause colonic seepage in the bloodstream, which can lead to higher inflammation. As a result, the athlete may be tempted to take more painkiller medication.

If you play for a team sport, your coaches and trainers should know that using painkillers while working out is not a good idea, especially since it blocks brain signals and prevents the body from healing in a timely manner.

How Other Medication Can Influence Your Exercise Routine

As mentioned earlier, exercising when taking certain kinds of medication is often unavoidable; nevertheless, you should still understand the risk that comes with it. Some medications—diet pills and herbal teas, for example—may contain certain compounds that can affect the heart. If you aren’t careful, this can cause some dangerous side effects that could lead to more complications later on down the road.

Other medications and over-the-counter pills have the ability to change your resting heart rate, which means if your workout routine is reliant on your heart rate monitoring, your training could come to a tragic end. Luckily, if you know ahead of time what the medication you’re on could do to your heart, you and your trainer can design accommodations.

On the other hand, if you’re someone who’s been using medication for some time now while engaging in sports or physical activities, this could affect the way your body responds to other medications. What’s the best thing to do in this case? Learn more about your body and make sure you have a clear understanding of the pills you’re consuming.

Eating a balanced meal also plays a major role in your body’s recovery time as well. In other words, by eating meals that are high in omega-6/omega-3, low calorie, and high in nutrients, you can reduce side effects (that include stomach inflammation) and ensure that the medicine is absorbed into the bloodstream properly.

If you continue to experience problems, the next thing to do is contact a doctor or physician to let them know what’s going on. Remember to be honest, truthful, and straightforward with your doctor. While over-the-counter pills and other medication might seem harmless, they can, in fact, become deadly. In the end, you would much rather be safe than sorry.

Share.

About Author

Herman Davis

H. Davis is passionate about football and enjoys exploring the wilderness. If you can’t find him online reading articles, you might be able to catch him playing football with friends or cheering on the Denver Broncos. Thanks!

Leave A Reply